Back to Ask the Diabetes Team Ask the Diabetes Team

From Centerville, Utah, USA:

My 15 year daughter, diagnosed with type 1 diabetes about nine months ago, has always had very good control (hemoglobin A1cs under 7%), but this week she started having extremely high blood sugars (300-600+ mg/dl [16.7-33.3 mmol/L]), and her ketones have been trace to large. Her doctor (who is a very good diabetic specialist) has responded by dramatically increasing her insulin, but the best we can do is get her down to 300 mg/dl [16.7 mmol/L].

She was given two liters of fluid at the ER a couple of days ago and that made her feel better. While at the ER, she was tested for underlying causes (infection, etc.), but was cleared. Her doctor didn't hospitalize her, saying that they would treat her the same there as at home (meaning more and more insulin). I am concerned that she has been so high for so long (going on day six), even if the ketones have not gotten to a critical stage. Is there anything else we can do?


I'd change bottles of insulin and see if the insulin vials are spoiled. Also, make sure that there is no underlying other illnesses, adrenal disease, celiac disease, thyroid disease, inflammatory bowel disease, etc. Sometimes, teens go through a period of depression and omit their insulin. We coined a term for this called "diabulimia." Questions about weight and eating disorders, unhappiness with weight and body image sometimes provide a clue to omitted insulin. Such omissions are almost always denied by parents and teens. However, the best way to discover if this is a possibility is to have a parent actually administer all insulin doses for a two week period and to also keep strict control of all insulin vials and all syringes to be sure that an adult who is responsible knows exact amounts of insulin actually being utilized.

Stay in close contact with your daughter's diabetes team and perhaps even have a private consultation -- without your daughter present -- with the diabetes team to problem-solve together.


Original posting 3 Oct 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.